Georgia, 2011

Hail and Damaging Wind in Georgia, June 3, 2011

June 3, 2011 · NWS CAE · 2 events in 1 county or zone

Scattered severe thunderstorms in the CSRA produced some large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered severe thunderstorms in the CSRA produced some large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 3, 3:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 3, 3:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT FRI JUN 3 2011

.SYNOPSIS...
THE COMBINATION OF A SLOWLY DISSIPATING COLD
FRONT...WEAK UPPER LEVEL ENERGY...AND MODERATE INSTABILITY WILL
SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS EARLY THIS EVENING
MAINLY ACROSS THE SOUTHERN MIDLANDS AND CSRA. TEMPERATURES SHOULD
REMAIN ABOVE NORMAL FOR MUCH OF THE FORECASTING PERIOD.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LATEST SURFACE ANALYSIS INDICATES WEAK FRONT ACROSS THE NORTHERN
MIDLANDS WITH WEAK TO MODERATE INSTABILITY ACROSS THE REGION. MODELS
SUGGEST THIS FRONT WILL SLOWLY MOVE SOUTH DURING THE AFTERNOON AND
EVENING. THE STRONGEST INSTABILITY AND LOW LEVEL CONVERGENCE WILL
BE SHIFTING TO THE SOUTH ACROSS THE CSRA AND SOUTH MIDLANDS. MID
LEVEL SHORT WAVE OVER KENTUCKY THIS MORNING WILL DROP SOUTHEAST
AROUND UPPER RIDGE AND MAY BE TRIGGER FOR CONVECTION OVER SOUTH
CAROLINA/GEORGIA LATER TODAY/THIS EVENING. WITH FOCUS FOR
CONVECTION SHIFTING SOUTH...WILL LOWER POPS NORTH AND CENTRAL
MIDLANDS. TEMPERATURES ON TRACK FOR LOW TO MID 90S THROUGH THE
AFTERNOON.

EXPECT ANY THUNDERSTORMS TO DIMINISH DURING THE EVENING WITH
PARTLY CLOUDY SKIES AFTER MIDNIGHT. THE HIGH SIDE OF MOS CONSENSUS FOR
MINIMUM TEMPERATURES DUE TO MAV COOL BIAS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
UPPER ENERGY WILL PUSH TO OUR SOUTH SATURDAY...AND UPPER HIGH WILL
BUILD TO THE EAST SOME. ATMOSPHERE ALSO APPEARS WILL BE A LITTLE
DRIER. SO POPS WILL BE REDUCED TO SLIGHT CHANCE SATURDAY AND
CONFINED TO THE CSRA WHERE THE BETTER MOISTURE WILL EXIST.

THE UPPER HIGH WILL RETREAT A LITTLE TO THE WEST WHILE UPPER
ENERGY SHIFTS DOWN THE EAST COAST AND MID ATLANTIC. A SURFACE
BOUNDARY WILL MOVE INTO THE REGION LATE SUNDAY AS WELL.
ATMOSPHERIC MOISTURE WILL BE ON THE INCREASE SUNDAY. WILL INCREASE
POPS SOME AND TREND HIGHER TOWARDS THE NE FA SUNDAY AFTN/EVE
CLOSER TO THE UPPER ENERGY AND SURFACE BOUNDARY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A LITTLE DRIER AIR TO WORK IN MONDAY BUT SOME UPPER ENERGY COULD
PROVIDE SLIGHT CHANCE POPS.

FOR THE REMAINDER OF THE FORECAST PERIOD...THE UPPER HIGH WILL BUILD
BACK TO THE EAST A LITTLE...BUT REMAINING GENERALLY WEAK...WITH
APPEARANCE OF ONLY SUBTLE FEATURES AT THE SURFACE. ATMOSPHERIC
MOISTURE APPEARS TO REMAIN FAIRLY CONSTANT...AND JUST SUFFICIENT
ENOUGH FOR SLIGHT CHANCE DIURNAL POPS THROUGH THE PERIOD.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
AIR MASS WEAK TO MODERATELY UNSTABLE THIS AFTERNOON. WEAK FRONT
MOVING INTO THE CSRA/SOUTH MIDLANDS. BROKEN CUMULUS/ALTO-CUMULUS
ACROSS THE CENTRAL MIDLANDS/CSRA...SCATTERED NEAR OGB. SHORT WAVE
MOVING SOUTHEAST KENTUCKY/TENNESSEE MAY TRIGGER A FEW
THUNDERSTORMS IN THE CSRA/SOUTH MIDLANDS LATE THIS AFTERNOON AND
EARLY EVENING...AGS/DNL AREAS. OTHERWISE VFR EXPECTED THROUGH MOST
OF THE OVERNIGHT. BY DAYBREAK...LAMP GUIDANCE SUGGESTS MVFR FOG
POSSIBLE. SOME STRATUS BUT CONFIDENCE LOW FOR CEILINGS BELOW 3000
FT.

EXTENDED AVIATION OUTLOOK...NO WIDESPREAD RESTRICTIONS TO
AVIATION EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...07
Hazardous weather outlook, Jun 3, 3:08 AM EST, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
408 AM EDT FRI JUN 3 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
408 AM EDT FRI JUN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS SHOULD BE STRONG
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT THIS AFTERNOON.

In the hours before

Special weather statement, Jun 3, 5:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
619 PM EDT FRI JUN 3 2011

GAZ077-032300-
BURKE-
619 PM EDT FRI JUN 3 2011

...A STRONG THUNDERSTORM WAS AFFECTING BURKE COUNTY...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF WAYNESBORO OR NEAR GOUGH AND
VIDETTE. THE STORM WAS MOVING SOUTHWEST AT 20 TO 25 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

The radar

The Robins AFB radar (KJGX), 115 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Burke

When
June 3, 6:00 PM EST to 6:04 PM EST
Where
Burke County, 9 mi S of Keysville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.100, -82.230

Sheriff reported trees down on Hwy 305 just north of Gough.

Hail, Burke

When
June 3, 6:25 PM EST to 6:27 PM EST
Where
Burke County, 10 mi NE of Sardis
Measured
1 in hail
Reported by
Public
Coordinates
33.082, -81.628

Public reported quarter size hail along with tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297315, 297314.